But then I awoke this morning...well, it was still technically morning, as it was 11:00 AM...and I found myself living the nightmare.
Shortly after I went to sleep last night, my blood sugar dropped. When this happens in my sleep, my glucose has to dip really low to wake me up. I'm actually one of the lucky ones, as diabetic neuropathy can often stop a diabetic from feeling the symptoms of low blood sugar. This happened during my that really long psych hospitalization, and they tested my sugar to be sure...and were shocked when they saw my glucose at 36. (The nurse looked at me and asked, "How are you conscious?") Another effect of my glucose dropping so low is that I eat...A LOT! So what I normally do is handle the low sugar, then do that which seems odd under the circumstances: I take a booster shot of insulin.
For those who understand what that shot means, you're probably thinking, "But Rob...Insulin will just make your blood glucose drop again. Are you...ummm...Are you trying to kill yourself?"
Nope. In fact, that extra shot is being taken for a good reason. There's a little thing known as the Somogyi effect. The blood sugar rebounds from low to high. Of course, the Somogyi effect is clinically viewed as a function of the body, and not caused by the diabetic individually. Almost 34 years has taught me a little better, and I know who's to blame when my glucose bounces from low to high. To prevent that, I take the extra insulin.
See how that works?
Unfortunately, I wasn't doing my best thinking last night. I handled the low blood sugar and went right back to sleep. No extra insulin shot. And while I slept, my glucose skyrocketed! When I woke at 11:00, my sugar was a horrifying 436! I took a blast of insulin immediately, skipped my morning coffee, because my creamer would make my sugar rise further, and then...then...
G-d, please kill me, was the thought that got caught in my head. My body felt like it was on fire. Specifically, my skin. My neuropathy was at its worst, and I had to suppress the urge to take a fistful of painkillers to relieve my pain. It's something that sometimes runs through the heads of those who suffer chronic pain: More will work faster. So I avoided taking more, took the recommended dose, waited two hours, and then took a half dose, because the pain was still driving me insane. Even as I type, I'm waiting for it to do its thing.
Although I haven't taken my sugar again - seems senseless to poke more holes in myself until I know the insulin has had a chance to really work - I believe I averted what could have become a genuine medical crisis. Besides, a trip to the hospital would have been agonizing, especially when they put the IV in my arm. My forearms felt scorched, and I might have screamed when they tried to put a line in.
So...with my body on a path to feeling better, we now return to our regular post, already in progress...